Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 234, NWS Dodge City, KS

July 27, 2002Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2002, 9:16 PM CDT for Ellis County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 9:16 PM CDT (02:16 UTC)
Expired
Jul 27, 2002, 10:00 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WUUS53 KDDC 280216
SVRDDC
KSC051-280300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 1000 PM CDT

* AT 913 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHWEST OF CATHERINE...MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS AFFECTED
  EMMERAM AT 925 PM CDT

AT 903 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED 1.5 INCH HAIL ONE 
  MILE WEST OF YOCEMENTO. 

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY 
ISSUED FOR ELLIS COUNTY.

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3911 9937 3889 9935 3889 9908 3911 9907

BURKE/FREDERKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:46 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 27, 2:46 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
246 PM CDT SAT JUL 27 2002

FORECAST CHALLENGES ARE CHANCES FOR THUNDER THROUGH MONDAY MORNING.

WIND SHIFT BOUNDARY STILL IN CENTRAL PART OF CWA WITH VERY WEAK CAP
IN PLACE. ALSO UPPER COOLING ASSOCIATED WITH NEXT UPPER TROUGH
FORECAST TO MOVE IN DURING DAY SUNDAY AND SUNDAY NIGHT PUSHING A
WEAK COLD FRONT ACROSS AREA BY SUNDAY NIGHT AND MONDAY. WILL
CONTINUE WITH 30 TO 40 POPS ALL AREAS TONIGHT THROUGH SUNDAY NIGHT
AND THEN ONLY IN THE SOUTHEAST CWA ON MONDAY MORNING NEAR FRONTAL
BOUNDARY. INVERTED-V SOUNDING THIS EVENING WOULD SUGGEST ANY STRONG
STORMS TO PUT OUT SOME BRIEF STRONG WIND GUSTS.

AS FOR TEMPS FOR TONIGHT LOOK FOR WARMEST IN THE EAST WITH HIGHER
DEWPOINTS. TEMPS WILL RANGE FROM MID 70S EAST TO MID AND UPPER 60S
WEST. FOR HIGHS SUNDAY, IT ALL DEPENDS ON HOW MUCH CLOUD DEVELOPS
AS MID LEVEL COOLING ENTERS AREA. FOR NOW WILL GO PARTLY CLOUDY WITH
HIGHS IN THE MID 90S TO NEAR 100. LOWS ON SUNDAY NIGHT SHOULD BE A
LITTLE COOLER BEHIND FRONT AS DEWPOINTS FALL, AND FOR MONDAY
PREVIOUS PACKAGE FORECAST LOOKS GOOD WITH HIGH BACK IN THE LOW TO
MID 90S AS WIND TURN SOUTH LATE IN PM. FWC GUIDANCE TEMPS STILL
LOOK A LITTLE COOL FOR HIGHS.

DAYS 3-7...

AFTER A BRIEF OPPORTUNITY FOR RAINFALL OVER THE CENTRAL PLAINS OVER
THE WEEKEND, A RETURN TO VERY WARM AND DRY WEATHER APPEARS LIKELY
EARLY NEXT WEEK. A CLUSTER OF THUNDERSTORMS AROUND 20N/140E-160E HAS
BEEN VERY PERSISTENT, AND A PAIR OF ANTICYCLONES ARE EVIDENT IN THE
150 MB WIND ANOMALY FIELDS ALONG 150 EAST CENTERED AROUND 20S AND
40N. DAILY ANOMALY CHARTS SUGGEST ENERGY DISPERSION FROM THE LARGE
THUNDERSTORM AREA IS PROPAGATING DOWNSTREAM AND ENHANCING A CYCLONE
NEAR 60N/180 AND AN ANTICYCLONIC GYRE NEAR 140W/60N. THE
AMPLIFICATION OF A HIGH LATITUDE RIDGE AND DOWNSTREAM AMPLIFICATION
OF A TROUGH NEAR THE WEST COAST OF NORTH AMERICA IS CONSISTENT WITH
THIS EVOLUTION AND SEEMS VERY REASONABLE. THE MRF ENSEMBLE SOLUTIONS
AND THE OPERATIONAL RUN OF THE MRF ARE IN GOOD AGREEMENT WITH THIS
GENERAL EVOLUTION, ALTHOUGH DETAILS DIFFER.

THE CURRENT EXTENDED FORECAST REFLECTS CURRENT THINKING WELL, AND NO
SIGNIFICANT CHANGES ARE REQUIRED. THE 00Z MRF ATTEMPTS TO SLIDE A
COLD FRONT INTO KANSAS ON FRIDAY AND SATURDAY AS A VIGOROUS WAVE
RIPPLES OVER THE CENTRAL UNITED STATES RIDGE. SHOULD THIS OCCUR, THE
POTENTIAL WILL EXIST FOR THUNDERSTORMS IN SOUTHWESTERN KANSAS.
HOWEVER, CONFIDENCE IS LOW ENOUGH AT THIS TIME THAT I AM RELUCTANT
TO INTRODUCE THE POSSIBILITY OF RAIN GIVEN THE CURRENT DROUGHT.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   75  97  68  93 /  30  40  40  10
GCK   73  96  65  93 /  30  40  40   0
EHA   68  99  66  95 /  30  40  40   0
LBL   71 100  67  95 /  30  40  40   0
HYS   72  95  68  92 /  30  40  40  10
P28   75 101  71  94 /  30  40  40  30

.DDC...NONE.

FCSTID =06/01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:30 PM CDTSevere Thunderstorm WarningDDCPawnee45 min
Jul 27, 8:28 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Jul 28, 4:08 PM CDTSevere Thunderstorm WarningDDCTrego67 min
Jul 28, 4:12 PM CDTSevere Thunderstorm WarningDDCTrego63 min
Jul 28, 4:38 PM CDTSevere Thunderstorm WarningDDCNess67 min
Jul 28, 4:54 PM CDTSevere Thunderstorm WarningDDCHodgeman51 min
Jul 28, 5:14 PM CDTSevere Thunderstorm WarningDDCStanton61 min
Jul 28, 6:17 PM CDTSevere Thunderstorm WarningDDCFord58 min
Jul 28, 6:58 PM CDTSevere Thunderstorm WarningDDCComanche77 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.